NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Advair and Throat Complications
Can there be a connection between my daily use of Advair and the chronic mucous congestion in my throat and hoarseness?
Yes, inhaled corticosteroids can cause hoarseness and throat irritation. This is due to weakening of the vocal cords. It tends to occur more often in people who talk a lot. In some individuals thrush (a yeast infection) can occur. Therefore, it is recommended to rinse/gargle each time after using an inhaled corticosteroid. Advair contains two medications one of which is an inhaled corticosteroid. If the problem persists after rinsing, see your doctor who may wish to prescribe an alternative medication that causes these side effects less often.
I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati